Virginia, 2012

Damaging Winds in Virginia, June 24 to 25, 2012

June 24 to 25, 2012 · NWS LWX · 5 events in 4 counties and zones

An upper-level disturbance passed through the region in a northwest flow aloft. Moderate instability combined with forcing from the upper-level disturbance to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance passed through the region in a northwest flow aloft. Moderate instability combined with forcing from the upper-level disturbance to trigger showers and thunderstorms. A few thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 24, 8:26 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 24, 8:26 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
926 PM EDT SUN JUN 24 2012

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF THE EASTERN SEABOARD THIS EVENING AS A
COLD FRONT APPROACHES FROM THE WEST. THE FRONT WILL EXIT THE MID
ATLANTIC BY EARLY MONDAY AFTERNOON. HIGH PRESSURE WILL BUILD ACROSS
THE REGION THROUGH THE MIDDLE OF NEXT WEEK. THE NEXT FRONTAL SYSTEM
IS EXPECTED TO IMPACT THE AREA THURSDAY NIGHT INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MODEST INSTABILITY PERSISTS THIS EVE...AND M/ULVL NW FLOW ALLOWING
SUBTLE VORT MAXIMA TO PASS ACRS MID-ATLC. RESULT HAS BEEN ISOLATED
CNVTCN ACRS CWA...BUT AT TIMES HAVE BEEN ROBUST...WITH BOTH LARGE
HAIL AND DMGG WINDS BEING OBSERVED IN PORTIONS OF ORANGE CNTY
EARLIER TDA. OVNGT...LOSS OF DAYTIME HEATING SHUD LEAD TO
WEAKENING OF ACTIVITY. SHWRS/TSTMS XPCD ALONG CDFNT MOVG THRU
GREAT LAKES WILL APPROACH MASON/DIXON LINE BEFORE SUNRISE. MINIMA
MAINLY IN 60S TNGT...NEAR NRML FOR LATE JUN.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
COLD FRONT WILL MOVE EAST ACROSS THE WESTERN AREAS VERY EARLY IN THE
MORNING...AND SHOULD CLEAR THE EASTERN CWFA BY MID TO LATE
AFTERNOON. SOME INSTABILITY WILL EXIST ALONG WITH SOME MARGINAL
SHEAR...BUT OVERALL...SEVERE WEATHER IS NOT ANTICIPATED WITH THE
FROPA.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
COLD FRONT IS EXPECTED TO BE EAST OF CHESAPEAKE BAY BY MONDAY
EVENING...WITH HIGH PRESSURE SITUATED OVER THE UPPER GREAT LAKES.
COOLER NORTHERLY FLOW WILL BUILD INTO THE REGION. GUSTY WINDS ARE
EXPECTED IN THE WAKE OF THE COLD FRONT MONDAY EVENING...THEN WINDS
DIMINISH OVERNIGHT AS THE BOUNDARY LAYER DECOUPLES. MUCH COOLER
TEMPS EXPECTED OVERNIGHT...WITH LOWS RANGING FROM THE MID 40S OVER
THE POTOMAC HIGHLANDS TO AROUND 60 IN URBAN BALTIMORE/WASHINGTON.

ON TUESDAY...HIGH PRESSURE SLOWLY DROPS FROM THE GREAT LAKES INTO
THE OHIO VALLEY...WITH AN UPPER LOW TO OUR NORTH.  THERE ARE
DIFFERENCES BETWEEN NAM/GFS/ECMWF IN PLACEMENT OF THE UPPER
LOW...RANGING SOUTHERN NEW ENGLAND PER THE NAM TO THE SOUTHERN
MARITIMES PER THE GFS. WEAK TROUGHS ARE EXPECTED TO ROTATE AROUND
THE LOW. IF THE NAM VERIFIES...THE COOLER AIR ALOFT DUE TO THE
CLOSER LOW COULD TRIGGER A SHOWER OVER NORTHEASTERN PORTIONS OF THE
FORECAST AREA. CONFIDENCE IS LOW...SO POPS LIMITED TO SLIGHT CHANCE
DURING THE DAY. OTHERWISE BREEZY CONDITIONS EXPECTED WITH NW FLOW.
HIGHS WILL BE BELOW NORMAL...PRIMARILY IN THE UPPER 70S ACROSS THE
FORECAST AREA.

THE HIGH GRADUALLY SHIFTS SOUTHWARD FROM THE OHIO VALLEY AND INTO
THE SOUTHEASTERN STATES TUESDAY NIGHT THROUGH THURSDAY...WITH DRY
WEATHER CONTINUING. TEMPS MODERATE BACK TO NORMAL WEDNESDAY. HEAT
RETURNS TO THE AREA THURSDAY AS 500MB RIDGING BUILDS INTO THE
MISSISSIPPI VALLEY AND SOUTHEASTERN STATES. HIGHS THURSDAY THROUGH
THE WEEKEND REFLECT HPC GUIDANCE...WITH TEMPS INTO THE 90S AND
POSSIBLY APPROACHING 100 FRIDAY AND SATURDAY IN THE WARMEST AREAS.
MAY ALSO SEE A SERIES OF WEAK FRONTAL BOUNDARIES DURING THIS TIME
FRAME...SO SLIGHT CHANCE TO CHANCE POPS FOR TSTMS AS WELL.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
GENERALLY DRY OVNGT...BUT CDFNT PASSING THRU TMW WILL INDUCE
SCT/NUM SHWRS/TSTMS THRU DAYTIME HRS. FOR NOW...CALLED FOR
-SHRA...THO PCPN SHUD BE INTERMITTENT...AND ISOLATED/SCATTERED
TSTMS CANT BE RULED OUT EITHER. LOCALIZED GUSTY WINDS AND VSBY/CIG
RESTRICTIONS WILL BE PSBL NEAR ANY CNVTCN. PREV DISCUSSION FOLLOWS...

VFR CONDITIONS EXPECTED MONDAY NIGHT THROUGH THURSDAY. NW WINDS
TUESDAY AND WEDNESDAY...WITH DAYTIME GUSTS UP TO 15-20 KT
EXPECTED. LIGHTER WINDS LESS THAN 10 KT LIKELY THURSDAY.
OCCASIONAL SUB-VFR POSSIBLE THURSDAY NIGHT INTO FRIDAY WITH
POSSIBLE TSTMS.

&&

.MARINE...
SCA GOES IN EFFECT AT 4Z FOR LWR/MID BAY AND LWR POTOMAC...WHERE
SLY CHANNELLING MAY SUPPORT 20 KT GUSTS. PREV DISCUSSION FOLLOWS...

THERE WILL BE A LULL IN SCA CONDITIONS DURING THE DAY ON MONDAY.
HOWEVER...AFTER THE FROPA...NORTHERLY WINDS ARE EXPECTED TO CHANNEL
DOWN THE BAY. HAVE LEFT THE SCA UP FOR THE ENTIRE MARINE AREA FOR
THE AFTERNOON.

SCA CONTINUES MONDAY NIGHT...WITH GUSTY N-NW WINDS UP TO 20 KT
EXPECTED BEHIND THE COLD FRONT. SCA MAY NEED TO BE EXTENDED THROUGH
TUESDAY WITH A STRONG GRADIENT LIKELY BETWEEN LOW PRESSURE TO OUR
NORTH AND HIGH PRESSURE TO THE WEST. SUB-SCA CONDITIONS EXPECTED
WEDNESDAY AND THURSDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM MONDAY TO 6 AM EDT TUESDAY FOR
     ANZ530>534-537>543.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ533-534-537-
     541>543.
     SMALL CRAFT ADVISORY FROM 2 PM TO 8 PM EDT MONDAY FOR ANZ535-
     536.

&&

UPDATE...KONARIK
PREV DISCUSSION...LISTEMAA/STRUCKMANN/SHEFFIELD
Hazardous weather outlook, Jun 24, 8:34 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
934 PM EDT SUN JUN 24 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
934 PM EDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TIDAL POTOMAC
AND PORTIONS OF THE MARYLAND CHESAPEAKE BAY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WIND GUSTS MAY BE POSSIBLE ACROSS LOWER SOUTHERN MARYLAND
MONDAY AFTERNOON.

A SMALL CRAFT ADVISORY IS IN EFFECT MONDAY AFTERNOON AND MONDAY
NIGHT. A SMALL CRAFT ADVISORY MAY ALSO BECOME NECESSARY OVER A
PORTION OF THE WATERS ON TUESDAY.

HEAT INDICES MAY EXCEED 105 DEGREES FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION COULD BECOME NECESSARY MONDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
934 PM EDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDICES MAY EXCEED 105 DEGREES FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 24, 7:20 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND DMG     NORTH BRENTWOOD         38.95N  76.95W
06/22/2012                   PRINCE GEORGES     MD   TRAINED SPOTTER

            SEVERAL LARGE BRANCHES ABOUT 8 INCHES IN DIAMETER BLOWN
            DOWN BY STRONG THUNDERSTORM WINDS.

&&

EVENT NUMBER LWX1200450

CJL
Local storm report, Jun 24, 9:32 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1032 PM EDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 ESE HILLSBORO         39.19N  77.67W
06/22/2012                   LOUDOUN            VA   NWS EMPLOYEE

            TREE DAMAGE NEAR ROUTE 9 ABOUT A HALF MILE EAST OF
            BERLIN TURNPIKE.

&&

EVENT NUMBER LWX1200451

SBK
Local storm report, Jun 24, 9:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 PM EDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      1 ENE FINKSBURG         39.50N  76.87W
06/22/2012                   CARROLL            MD   BROADCAST MEDIA

            FLASH FLOODING OVER HOLLINGSWORTH ROAD FROM OVERFLOWING
            CREEK.

&&

EVENT NUMBER LWX1200452

SBK
Special weather statement, Jun 24, 10:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1121 PM EDT SUN JUN 24 2012

VAZ029-250345-
PAGE VA-
1121 PM EDT SUN JUN 24 2012

...STRONG THUNDERSTORM TO AFFECT PAGE COUNTY...

AT 1121 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HAMBURG...
MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE HAMBURG AND LURAY.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3873 7835 3865 7834 3857 7841 3864 7859
      3872 7855
TIME...MOT...LOC 0321Z 277DEG 10KT 3867 7849

GMS
Special weather statement, Jun 24, 10:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1140 PM EDT SUN JUN 24 2012

VAZ029-039-040-250415-
RAPPAHANNOCK VA-MADISON VA-PAGE VA-
1140 PM EDT SUN JUN 24 2012

...STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN RAPPAHANNOCK...
NORTHERN MADISON AND PAGE COUNTIES...

AT 1140 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST
OF IDA...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE BIG MEADOWS...IAD...SKYLAND...FAIRVIEW
AND LURAY.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3867 7827 3856 7828 3849 7837 3858 7854
      3867 7851
TIME...MOT...LOC 0340Z 300DEG 9KT 3861 7844

GMS
Special weather statement, Jun 24, 10:49 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1149 PM EDT SUN JUN 24 2012

VAZ040-051-250415-
RAPPAHANNOCK VA-CULPEPER VA-
1149 PM EDT SUN JUN 24 2012

...STRONG THUNDERSTORM TO AFFECT RAPPAHANNOCK AND NORTHERN CULPEPER
COUNTIES...

AT 1149 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCK MILLS...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE VIEWTOWN...AMISSVILLE...RIXEYVILLE AND
JEFFERSONTON.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3872 7802 3867 7791 3856 7793 3859 7817
      3870 7819
TIME...MOT...LOC 0349Z 268DEG 16KT 3865 7810

GMS

The radar

The Sterling radar (KLWX), 26 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Manassas (C)

When
June 24, 11:00 PM EST
Where
Manassas (C) County, 0.41 mi SSW of Manassas
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.744, -77.482

A tree limb was snapped in thunderstorm winds.

Thunderstorm Wind, Prince William

When
June 24, 11:08 PM EST
Where
Prince William County, 1.58 mi NW of Canova
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.699, -77.447

Trees fell onto wires along Abbie Lane.

Thunderstorm Wind, Page

When
June 24, 11:28 PM EST
Where
Page County, 3.01 mi E of Fairview
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.647, -78.374

Several trees were down across Dry Run Road in Luray.

Thunderstorm Wind, Albemarle

When
June 25, 11:51 AM EST
Where
Albemarle County, 3.35 mi ENE of White Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.131, -78.610

Small branches were blown down.

Thunderstorm Wind, Albemarle

When
June 25, 12:32 PM EST
Where
Albemarle County, 4.28 mi N of Lindsay
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.142, -78.241

Power poles were snapped and multiple trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394077, 394078, 394079, 394080, 394076.